I am finding that my potassium levels are unpredictable and fluctuate wildly. Good reason for them to be closely monitored. I too have experienced heart irregularities and chest pain with unbalanced potassium levels. I guess these irregularities are considered a "normal" side effect of hypokalemia. Severe hypokalemia causes dangerous arrhythmias. Muscular weakness, muscle cramps and fatigue are common when potassium gets too low.
Magnesium is very important for potassium uptake and for maintenance of intracellular potassium levels. If both magnesium and potassium levels are depleted, both must be brought back to normal levels. Refractory hypokalemia will result if only the potassium level is corrected and the magnesium level remains depleted.
Lea, how about asking your doctor about a potassium-sparing diuretic? I have been on one (well, I am on two diuretics, one of them being a potassium-sparing one) since day ONE of my antihypertensive therapy. My potassium has always been low. The K+ sparing diuretic helps somewhat. Problem is, I cannot be on a high dose of it because of my kidney issues. Please let us know what your internist has to say about this. It would be MUCH appreciated.